Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2018, 4:32 PM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 4:32 PM CDT (21:32 UTC)
- Expired
- May 29, 2018, 4:50 PM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
048
WUUS53 KTOP 292132
SVRTOP
KSC149-161-197-292215-
/O.NEW.KTOP.SV.W.0103.180529T2132Z-180529T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
432 PM CDT TUE MAY 29 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Riley County in northeastern Kansas...
Northwestern Wabaunsee County in east central Kansas...
South central Pottawatomie County in northeastern Kansas...
* Until 515 PM CDT
* At 432 PM CDT, a severe thunderstorm was located 4 miles southeast
of St. George, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wamego, Alma and St. George.
This includes Interstate 70 between mile markers 316 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3918 9614 3898 9633 3902 9650 3907 9650
3907 9651 3930 9648
TIME...MOT...LOC 2132Z 206DEG 10KT 3914 9639
HAIL...1.00IN
WIND...60MPH
$$
JP2 follow-up statements
980
WWUS53 KTOP 292146
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
446 PM CDT TUE MAY 29 2018
KSC149-161-197-292215-
/O.CON.KTOP.SV.W.0103.000000T0000Z-180529T2215Z/
Riley-Wabaunsee-Pottawatomie-
446 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN RILEY...NORTHWESTERN WABAUNSEE AND SOUTH CENTRAL
POTTAWATOMIE COUNTIES...
At 445 PM CDT, a severe thunderstorm was located near St. George,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wamego and St. George.
This includes Interstate 70 between mile markers 317 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3903 9628 3905 9645 3907 9650 3907 9651
3930 9648 3918 9614
TIME...MOT...LOC 2145Z 206DEG 10KT 3917 9637
HAIL...1.00IN
WIND...60MPH
$$
JP560
WWUS53 KTOP 292150
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
450 PM CDT TUE MAY 29 2018
KSC149-161-197-292200-
/O.CAN.KTOP.SV.W.0103.000000T0000Z-180529T2215Z/
Riley-Wabaunsee-Pottawatomie-
450 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY...
NORTHWESTERN WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3903 9628 3905 9645 3907 9650 3907 9651
3930 9648 3918 9614
TIME...MOT...LOC 2147Z 206DEG 10KT 3918 9636
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:32 PM CDT, 1 hour earlier.
Area forecast discussion, May 29, 3:32 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Topeka KS 332 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 332 PM CDT Tue May 29 2018 As of 19Z Tuesday afternoon satellite and surface analysis revealed a remnant outflow boundary from this morning's convection extending from the OK panhandle eastward near Alva, OK and northward from there into central KS. An upper low was positioned across eastern WY/western NE/SD. A shortwave trough has begun ejecting from the base of the upper low across portions of the central Plains. Ahead of the main upper level forcing, isentropic ascent within the 310- 315K layer coupled with eroding ML inhibition has yielded isolated to scattered thunderstorms across central and north central KS. Modest effective bulk shear on the order of 20-30kts has limited storm organization to this point. Short-term model solutions continue to struggle with convective trends but do expect further development across central KS by late afternoon as the main upper shortwave trough overspreads the CWA. An associated H5 speed max -- 35-40kts -- may slightly increase the effective bulk shear and storm organization by evening. Expect initial storm mode to be predominately multicell with some supercell structure. Eventual upscale growth into an MCS appears likely. CAM and short term solutions suggest the MCS should traverse all of the CWA with large hail and damaging winds the primary concerns. In north central KS, latest HRRR/RAP runs suggest an impressive veering low level wind profile amid the recovering outflow. KCNK/KSLN forecast soundings at 23Z yielding ESRH values of 200-300 m2/s2 which would support tornadogenesis in the 22-01Z timeframe. The 12 KTOP RAOB observed a PWAT of 1.35" which approached the 90th percentile for May 29th. This tends to suggest heavy rainfall with the potential for localized flooding. As the upper shortwave trough pushes northeast of the CWA overnight, shower and thunderstorm activity should be well east of the area by sunrise Wednesday. Zonal flow settles in for the day Wednesday with subsidence behind the shortwave trough should yield sunny skies and highs near 90. .LONG TERM...(Wednesday night through Tuesday) Issued at 332 PM CDT Tue May 29 2018 There remains to be some potential for elevated convection Wednesday night into early Thursday as a decent late spring upper level jet ushers in a weak wave that is off the southwest CONUS coast today. Modest isentropic upglide develops in mainly southern areas as this wave passes, though the NAM is more aggressive with low-level moisture return into northern Kansas. Effective shear and instability continue to look fairly limited and should keep severe weather potential (mainly hail) small. Still some chance for the effective surface boundary to linger over southern areas Thursday night and another area of moisture convergence aloft in the far northeast for small chances in these areas, though again shear and instability are not impressive at this range. Should see a general rise in high temperatures outside of convection Thursday and Friday, as heights steadily rise between the exiting shortwave and the next wave in the northern branch reaching the northern Plains. Models are in good agreement with 850mb temps reaching near 25C and southerly winds bringing dewpoints to around 70F for air temps in the mid 90s to around 100F Friday and heat indicies approaching Advisory levels. Capping inversion with 700mb temps near 15C should keep convective chances low Friday, with small potential for storms associated with northern wave to pass across northeast sections on the edge of the cap Friday night. Specifics of timing with this wave and associated Pacific cold front continue to vary, but cooler and less humid air should build in by late Saturday and continue into Sunday with continued capping aloft keeping thunderstorm chances with frontal passage low. Into early next week, model spread increases with how strong the upper ridge amplifies. Will keep some small precip chances mainly in nighttime hours at this point with highs likely slowly rising. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 VFR conditions are expected throughout much of the afternoon hours. Scattered showers/storms across central KS may approach KMHK after 19Z this afternoon, although the bulk of activity is likely to remain west of the terminal. A complex of t-storms is expected to develop across central KS late this afternoon and traverse the terminals during the evening hours. The timeframe of most intense t-storm activity looks to arrive between 01-04Z at KMHK and 03-06Z at the Topeka terminals. These storms will be capable of gusty winds nearing of 50kts -- especially at KMHK -- and small hail. T-storm activity will push east of the terminals during the overnight hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...65 AVIATION...Baerg
Hazardous weather outlook, May 29, 3:42 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Tue May 29 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Tue May 29 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible for the entire area this afternoon and tonight. Some of the afternoon and evening storms may be severe and produce large hail and damaging winds. A tornado or two is also possible into the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for severe thunderstorms Thursday afternoon for east central and parts of northeast Kansas, or areas south and east of a line from Abilene to Holton. Damaging winds and large hail are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 29, 3:04 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST RANDOLPH 39.43N 96.76W
05/29/2018 E60 MPH RILEY KS TRAINED SPOTTER
&&
EHSpecial weather statement, May 29, 4:23 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Topeka KS 423 PM CDT TUE MAY 29 2018 KSZ022-023-038-292200- Wabaunsee-Pottawatomie-Riley- 423 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RILEY...NORTHWESTERN WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE COUNTIES UNTIL 500 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over St. George, moving northeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wamego, St. George and Louisville. A severe thunderstorm watch remains in effect until 1000 PM CDT for northeastern and east central Kansas. LAT...LON 3907 9636 3914 9648 3931 9643 3919 9622 TIME...MOT...LOC 2122Z 209DEG 6KT 3919 9642 JP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| May 28, 11:06 PM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| May 29, 12:54 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 29, 12:57 AM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 29, 1:12 AM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 29, 2:35 AM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 29, 3:05 AM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 29, 3:43 AM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| May 29, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| May 29, 4:16 AM CDT | Special Weather Statement | TOP | Jefferson | 29 min |
| May 29, 5:37 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 29, 5:49 AM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| May 29, 2:51 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 24 min |
| May 29, 4:23 PM CDT | Special Weather Statement | TOP | Pottawatomie | 37 min |
| May 29, 5:17 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| May 29, 6:12 PM CDT | Special Weather Statement | TOP | Ottawa | 48 min |
| May 29, 6:40 PM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.